Nutrition: epidemic dropsy: practice question

A PSM question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

PSM · Nutrition: epidemic dropsy

Sample item

In a town, many people develop bilateral pitting oedema of the legs, diarrhoea, breathlessness and a few cases of glaucoma. All had used loose mustard oil from the same local supplier. What is the cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Sanguinarine from mustard oil adulterated with Argemone mexicana oil

Epidemic dropsy results from ingesting mustard oil adulterated with argemone oil, which contains the alkaloid sanguinarine. It produces widespread capillary dilatation and increased permeability, causing oedema, diarrhoea, cardiac failure and sometimes glaucoma. Management is withdrawal of the oil and supportive care, and prevention is by checking for adulteration.

Option by option

  • A. Beta-oxalyl-amino-alanine from adulterated pulses

    The BOAA toxin of Lathyrus causes spastic paraplegia with no oedema.

  • B. Aflatoxin from contaminated groundnut

    Aflatoxin mainly causes hepatotoxicity, not generalised oedema and glaucoma.

  • C. Sanguinarine from mustard oil adulterated with Argemone mexicana oil (correct)

    Argemone oil adulteration of mustard oil causes epidemic dropsy through sanguinarine.

  • D. Excess fluoride in the water supply

    Fluoride causes dental and skeletal fluorosis, not an outbreak of oedema.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More PSM questions

Questions about this PSM question

What is the answer to this PSM question?

The best answer is C, Sanguinarine from mustard oil adulterated with Argemone mexicana oil. Epidemic dropsy results from ingesting mustard oil adulterated with argemone oil, which contains the alkaloid sanguinarine.

Why is "Beta-oxalyl-amino-alanine from adulterated pulses" not the answer?

The BOAA toxin of Lathyrus causes spastic paraplegia with no oedema.

Why is "Aflatoxin from contaminated groundnut" not the answer?

Aflatoxin mainly causes hepatotoxicity, not generalised oedema and glaucoma.

Why is "Excess fluoride in the water supply" not the answer?

Fluoride causes dental and skeletal fluorosis, not an outbreak of oedema.

What concept does this question test?

It tests Nutrition: epidemic dropsy in PSM. It produces widespread capillary dilatation and increased permeability, causing oedema, diarrhoea, cardiac failure and sometimes glaucoma. Management is withdrawal of the oil and supportive care, and prevention is by checking for adulteration.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Nutrition: epidemic dropsy?

Practise biostatistics with small calculations until sensitivity, predictive values and risk measures are automatic. Then use the flashcards and the other PSM questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.